Alert archive / South Dakota / River Flood Warnings in 2019
River Flood Warning 202, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at May 28, 2019, 1:57 PM CDT for Union County, South Dakota. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- May 28, 2019, 1:57 PM CDT (18:57 UTC)
- Expired
- Jun 18, 2019, 1:57 PM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River near Jefferson (BSJS2). The gauge peaked at 36.44 ft at May 30, 2019, 9:00 PM CDT.
- Action stage
- 28 ft
- Minor stage
- 31 ft
- Moderate stage
- 35 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06485910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 28, 12:14 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 28, 12:14 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1214 PM CDT Tue May 28 2019 .SHORT TERM...(Today and Tonight) Issued at 422 AM CDT Tue May 28 2019 Current radar showing a broad area of light showers sliding across the CWA south of Interstate 90 this morning. No lightning has been observed in our area for several hours, with instability well to our south. A rather tricky forecast for the morning with differences in hi-res CAMs, though the general theme is for the current showers to continue to slide to the east, exiting our CWA shortly after 12Z. After that, most models settle on drying into mid afternoon. By late afternoon, an upper level low situated over the Central High Plains begins to lift through western Nebraska, with convection developing in the vicinity of the surface low and attendant boundaries over eastern Nebraska - supported by almost all CAMs - around 21Z. There are differences in the models with regard to whether this convection develops in our far southeast, with some brushing it, while others develop it just to the east of our CWA. While the surface warm front will remain well to our south, there may be enough elevated instability and strong shear over that area that if storms do develop they could become severe, so the current Slight Risk issued by SPC seems appropriate. The main threats would be for strong winds and large hail. By tonight, more widespread showers will develop across most of the CWA as the aforementioned upper level low wobbles to the northeast. There will again be the potential for moderate to heavy rainfall across the area during the overnight hours into Wednesday morning, with the greatest threat at this time looking to be over south central SD into the James River Valley where up to an 1" will be possible through Wednesday morning - trending downward to around 0.5" to the east of Interstate 29. WPC continues to highlight our area in a Marginal Risk for excessive rainfall, with a Slight Risk brushing our far southeastern most IA counties - this most likely related to the potential for heavier afternoon/evening thunderstorms over that area as mentioned above. .LONG TERM...(Wednesday through Monday) Issued at 422 AM CDT Tue May 28 2019 Shower chances will continue over the area for Wednesday into Wednesday night as the upper level low remains almost stationary over the Northern/Central Plains, caught between a split upper level flow over North America. The general trend will be for a more scattered type coverage in precipitation by later on Wednesday, with precipitation amounts expected to be generally light. Should begin to see improvement by Thursday with temperatures back into the 70s. It appears that much better weather is in store for the end of the week into the weekend, and although there could be a couple of periods with light rain, there are no significant storm systems on the horizon. In addition to the drying trend, temperatures look to be on the upswing with highs through the start of next week generally in the mid and upper 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1202 PM CDT Tue May 28 2019 Earlier brief clearing in some areas has since filled in with MVFR stratocumulus. Expect largely MVFR ceilings to continue thru the afternoon hours with some IFR ceilings hanging on for a period in NW IA and SW MN. By this afternoon, expect an initial line of thunderstorms to likely just miss KSUX to the south and east with additional showers and isolated thunderstorms filling in across much of the area from the southwest thru the evening and overnight. Tried to time the most likely hit or miss thunder threat with VCTS mention. Widespread MVFR and IFR ceilings and perhaps visibilities will accompany this activity. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...Kalin
Hazardous weather outlook, May 28, 5:09 AM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 509 AM CDT Tue May 28 2019 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070-071- 291015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Union- 509 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to redevelop late this afternoon or evening and continue through tonight. A few storms could become severe this evening with winds to 60 mph and hail to the size of half dollars. Any heavier storms could produce heavy rainfall, and may cause continued issues with flooding and ponding of water. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-291015- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton- 509 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to redevelop late this afternoon or evening and continue through tonight. Any storms are not expected to be severe. Moderate to heavy rain will be possible tonight into early on Wednesday, and may cause continued issues with flooding and ponding of water. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:00 PM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| May 28, 12:26 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 21 days |
| May 28, 3:36 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| May 28, 12:31 PM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| May 27, 9:00 PM CDT | River Flood Warning | FSD | Sioux | 58 hr |
| May 28, 7:45 AM CDT | River Flood Warning | FSD | Plymouth, Sioux | 6 hr |
| May 28, 12:31 PM CDT | River Flood Warning | FSD | Clay, O'Brien | 21 days |
| May 27, 11:20 PM CDT | River Flood Warning | FSD | Cottonwood, Jackson | 8 days |
| May 28, 3:36 AM CDT | River Flood Warning | FSD | Lyon | 21 days |
| May 28, 3:38 AM CDT | River Flood Warning | FSD | Murray | 21 days |
Nearby
River Flood Warnings in South Dakota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.